Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Philadelphia/Mount Holly

July 5, 2003Delaware County, Montgomery County, Philadelphia County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 5, 2003, 4:37 PM EDT for Delaware County, Montgomery County, Philadelphia County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 4:37 PM EDT (20:37 UTC)
Expired
Jul 5, 2003, 5:15 PM EDT
In force
38 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

Counties Delaware County, PA, Montgomery County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 77 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WUUS51 KPHI 052037
SVRPHI
PAC045-091-101-052115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 PM EDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DELAWARE COUNTY IN SOUTHEAST PENNSYLVANIA.
  PHILADELPHIA COUNTY IN SOUTHEAST PENNSYLVANIA.
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHEAST PENNSYLVANIA.

* UNTIL 515 PM EDT.

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM... 15 MILES WEST OF RADNOR TOWNSHIP...MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRYN MAWR...RADNOR TOWNSHIP...BROOMALL...KING OF PRUSSIA AT 445 PM.
  DREXEL HILL...EAST LANSDOWNE...YEADON...PLYMOUTH MEETING AT 450 PM.
  PHILADELPHIA AT 455 PM.
  ROCKLEDGE AT 500 PM.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE
TELEVISION OUTLET.

LAT...LON 4011 7499 3990 7517 3992 7544 3994 7554
          3999 7546 4007 7541 4011 7546
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:45 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 5, 2:45 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT SAT JUL 5 2003

EXCESSIVE HEAT WRNG FOR URBAN AREAS WILL BE CONTD THRU TMRW. ALL
GUID REACHES CRIT IN URBAN AREAS. GFS RMNS THE MDL OF CHOICE WITH
SOME COMP FOR SUN AND AGN ON THU. GFS INIT BETTER THAN THE ETA
ALF...BUT ITS H8 MSTR FIELD LEAVES PLENTY TO BE DESIRED.
NEVERTHELESS...ITS INIT PCPN FCST IS HEADS AND TAILS OVR THE ETA.
UPSHOT FOR US IT APRS BEST CHCS OF ORGANIZED CONVECTION WILL BE
ALONG OUR NRN ZNS THIS EVE. CDFNT THEN DISPTS IN THE SUMMERTIME
GRAVEYARD OVR US ON SUN...MAY STILL ACT AS A FOCUSING MECH BOTH SUN
AND THEN MON IN FCSTD WAA. 00Z GFS IS THE FASTEST MDL WITH MOVG THE
LONG WV TROF EWD ON THU. OTHER THAN THE NOGAPS THE REMAINING MED RNG
MDLS ARE SLOR. CUR HPC POSN WHICH SHOWS A SLGLTY SLOR THAN GFS SOLN
IS PREFERRED GIVEN HOW MUCH THE MDL HAS SLOWED FROM ITS 00Z/06Z RUNS.
IT SHLD BE NOTED THE LATEST UKMET HAS TRENDED FASTER THAN EVEN THE
GFS.

RMNT SHRTWV WHICH SHOWED UP IN UA ANLYS AT 12Z WILL MOV THRU OUR
SRN CWA TWD EVE. THERE APRS TO BE ENUF FCSTD JUICE (CAPES ABT 3K) TO
KEEP A CHC OF THUNDER IN THE FCST THRU THE EVE ALL ZONES. WIND
FIELDS ARE STRONGEST N OF OUR CWA QUITE DISCONNECTED FROM THE HIEST
CAPES. BUT THERE IS A STEEP DROP (25C) OF THETA E WITH HEIGHT AND
THIS COULD SUPPORT A COUPLE OF PULSE SVR TSRAS ACRS SERN ZNS. PBLM
WILL BE THAT WRLY WINDS ARE KICKING IN FIERCELY AT SFC AND THIS WILL
CUT DOWN CNSDRBLY ON INFLOW. WOULDN/T EXPECT MORE THAN ONE OR TWO
SVR PULSERS AT WORST. ACRS OUR NRN ZNS IT WILL DEPEND IF CURRENT MCS
CAN RAMP UP IN TIME TO MOVE THRU THIS EVE AND BACK OUR WINDS INTO
THE SW PRECEDING IT. THETA E RDGG RMNS STGST ALG THE NY/PA BORDER.
THIS LOOKS VERY SIM TO YDA WITH THE GREATEST CHCS UP N AND IN THE
LATE EVE HRS. YDA/S REALLY JUICY AIR MASS AT LOW LVLS IN THE MIDWEST
SPLIT IN TWO. THE FIRST PIECE IS TOO FAR NE TO TRIGGER TSRA AND THE
REST RMNS IN THE MIDWEST AND WILL PBLY FIRE UP ANOTHER MCS TNGT. THE
PERILS OF TSRA FCSTG YDA I WAS WRONG EXPECTING A CONFLUENCE OF
EVENTS IN OUR NRN ZNS. CONVECTION IN THE OH VLY STOPPED A LARGER
SLUG OF JUICIER AIR FROM ARRIVING.

GUID MINS FROM A COMFORT STANDARD RMN AWFUL FOR TNGT...BUT DO NOT
SEEM TOO FAR OFF THE BEATEN TRACK. ITS SORT OF THE WORST OF BOTH
WORLDS AS ONLY SCTD THUNDER EXPECTED WITH A SW WIND AND CLD DEBRIS
TO KEEP TEMPS UP.

EMPHASIS FOR TSRAS TMRW WITH RESPECT TO HIEST CHCS WILL BE IN SRN
ZNS AS WHAT/S LEFT OF THAT FRONT TRIES TO MOV THRU OUR CWA. HIEST
CAPES AND INSTAB IS FROM PHL METRO AREA S. BUT AGAIN FCSTD WIND
FIELDS RMN WEAK ALF AND THE THETA E DROP WITH HGT IS NOT AS
IMPRESSIVE AS THE MDLS FCST MCS DEBRIS OVR US. WE WILL MAINTAIN A
LOW CHC GIVEN TROF LINGERS ACRS OUR CWA AND CONVECTIVE TEMP IS FCSTD
TO BE REACHED. WE LEFT NWRN ZNS DRY WHERE CAPES WERE AOB 1K J.
STILL BLV THE GFS IS A BIT TOO DRY WITH DEWPTS ACRS OUR NERN ZNS.
WRLY FLOW ALF SHLD NOT PERMIT MUCH DRYING AND WE WILL COMP BTWN THE
ETA AND GFS.

VARIED SOLNS FOR SUN NGT AND MON AMONG THE MDLS WITH RESPECT TO WAA
INDCD PCPN SHOT. MSTR FROM THE FIELD IS SUPPOSE TO COME FROM NE
WHERE A MCC IS STARTING. WAA IS USUALLY A BETTER SET-UP FOR PCPN AND
GIVEN OLD BOUNDARIES SHLD BE FLOUNDERING ACRS OUR CWA...WE WILL KEEP
THE CHC IN DURG THE DAY. THE SHRT WV THE GFS HAS COMG THRU THRU MON
MRNG FOR NOW IS DOING LTL IN AR AND WE WILL LEAVE LATE SUN NGT DRY.
THE PTNL FOR MORE CLDS MAY KEEP MON/S MAX TEMPS BLO EXCESSIVE HEAT
WRNG CRIT...BUT NOT BY MUCH AND WE MAY HAVE TO REACCESS THIS.

WHAT SO CALLED BREAK THERE IS FROM THE HEAT SHLD END ON MON AS
HOTTER AND MORE HUMID AIR ARRIVES B4 A MORE SIGNIFICANT CFP DURG THE
MIDWEEK PERIOD. WE HAVE SLOWED THE GFS SOLN A BIT GIVEN THE 00Z MED
RNG MDLS ARE SLOR AND FOR NOW WILL ALSO KEEP NEXT SAT DRY. SOLN IS
PRETTY CLOSE TO HPC AND BY THU MRNG WE SHLD BE ON THE N SIDE OF THE
LOW AND TOO STABLE FOR THUNDER. WE ARE LOOKING FORWARD TO THE MDL
RESOLUTION FOR THE END OF THE WEEK. THERE HAS NOT BEEN MUCH NORMAL
WX AROUND HERE.

TU ALL AND HPC FOR COLL...ESP WITH RESPECT TO THU/S SOLN.

.PHI...
DE...EXCESSIVE HEAT WARNING THRU SUNDAY ZONE DEZ001.
MD...NONE.
NJ...EXCESSIVE HEAT WARNING THRU SUNDAY NJZ015...NJZ017>019.
PA...EXCESSIVE HEAT WARNING THRU SUNDAY FOR ZONES PAZ067>071.
MARINE...NONE.

TFG
Hazardous weather outlook, Jul 5, 3:15 AM EDT, 13 hours 22 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

HEAT INDEX VALUES SHOULD REACH JUST OVER 100 DEGREES THIS AFTERNOON
ACROSS INLAND AREAS FROM PHILADELPHIA SOUTH AND EAST. A HEAT
ADVISORY HAS BEEN ISSUED FOR HIGHLY URBANIZED AREAS. IN
ADDITION...ALL AREAS TO THE NORTH AND WEST SHOULD ALSO SEE THE HEAT
INDEX RISE WELL INTO THE 90S. EVEN COASTAL AREAS WILL GET HOT TODAY
BEFORE ANY SEABREEZE DEVELOPS.

SCATTERED THUNDERSTORMS ARE ALSO FORECAST FOR THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD DEVELOP STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BEST CHANCE FOR THUNDERSTORMS WILL BE WITH A COLD FRONT THAT
SHOULD MOVE THROUGH LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RNS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:05 PM EDTSevere Thunderstorm WarningPHIChester55 min
Jul 5, 4:27 PM EDTSevere Thunderstorm WarningPHIMontgomery33 min
Jul 5, 4:54 PM EDTSevere Thunderstorm WarningPHIBucks66 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.